PMR

I was diagonsed with PMR last Oct.2013, put on prednisone , my sed rate was 3.6 at start.. then had to take pills for blood pressure that gave me a scratchy throat and made me cough terribly, they changed that to something else. gave me some pain pills. Now after 10 months, I am finally off the prednisone, but still hurt and stiff. My sed rate has been normal for about 3 months. Had lots of side effects, but from which pills, I, m not sure. I went to health store, got anti-inflammatory pills, that helps bring the sed rate down to normal. Still taking the pain pills, only way I can move. right now, I am having some hair lost and have had diarrhea real bad for months now. go back to the doctors in 2 weeks. I have read several letters here. would like to know what vitamins and supplements to take , if someone can help me there.

5 Replies

oldestnewest
  • It appears to me you have reduced too quick. I wouldn't worry too much about the seed rate. Many things can increase it, most Drs taper according to your symptoms, so I guess you should have tapered more slowly. However regarding supplements, I have found magnesium very good for the muscle spasms, and turmeric is as powerful an anti inflammatory as Brufen, the bonus being you could take them both. It may be wise to see your GP again about restarting a low dose of Prednisolone, hope this info helps. Runrig x

  • I started this back in OCTOBER LAST YEAR ,IN APRIL WAS DOWN TO 5, APRIL 4 MAY 4, JUNE 3, JULY 2, I will try the mag and been taking tumeric, they told me back in April my rate was normal.I am 72 and still, It has not been easy

    Aprilrain, thanks

  • I have had PMR since Oct 2011, was not diagnosed till Dec 2012 when I started steroids. I am still

    On steroids currently taking 4.5mgs, as well as another immuno suppressant. It shows no sign of going anywhere soon. Good luck with the Magnesium. My GP recommended it at the start if my pains, if I miss it for a few days I notice the muscles are in more of a spasm. Good luck, Runrig x

  • In the medical literature it is quoted that about a quarter of patients are able to stop taking pred in less than 2 years - but they are more likely to have a relapse. It sounds to me as if you have been taken off pred too soon and still have PMR so the symptoms have returned. The pred never did anything to cure PMR, there is no cure, but it is used to manage the symptoms to allow a decent quality of life while the underlying disorder that causes the symptoms runs its course and, eventually, burns out. The sed rate is not really an accurate guide - all it does is indicate there is something inflammatory going on but not what it is in detail. Some people don't have high sed rates ever and some people may have one at the start but after getting it down with pred it doesn't rise again even if the PMR is still there.

    If you are still taking prescription meds for the blood pressure you really need to be careful about taking anything from a health store - just because it claims to be "safe", "natural" or any other such thing does not mean it is safe to take alongside prescription meds. Please do check with a pharmacist (preferably) or your doctor.

  • I agree with PMRpro that certain natural remedies may be contraindicated with prescription drugs. With regards to herbs, doctors and pharmacists know very little about them so it is best to consult a qualified medical herbalist. They have done 4-6 years training often at Masters level including a module in conventional pharmacology and hetb-drug interactions.

You may also like...